U.S. doctors online nowAsk doctors free
NV
A 21-year-old female asked:

i wake up with my ears plugged up because i'm congested due to allergies. decongestants/stimulants make me jittery/shaky/anxious/high heart rate.

2 doctor answers8 doctors weighed in
Dr. Paxton Daniel
Radiology 39 years experience
See an : Allergist. They can offer you treatment with fewer of the side effects that you describe.
Dr. Alvin Lin
Geriatrics 30 years experience
Allergies: Rather than using decongestants which can cause side effects that you've noticed, try an antihistamine if you don't have any contraindications. Otc examples include Loratadine & diphenhydramine. Be sure to chat w/your family doc. Sometimes Normal Saline nasal sprays (not afrin or neosynephrine) & steroid nasal sprays can be useful. Also sinus flushes/washes, too.
Dr. Jack Mutnick
Allergy and Immunology 17 years experience
diphenhydramine will cause drowsiness and only lasts 4-6 so use with caution.
Sep 1, 2013
Dr. Alvin Lin
Dr. Alvin Lin commented
Geriatrics 30 years experience
Provided original answer
Agreed. So be sure to avoid before classes, midterms & finals, etc, until you're sure it doesn't make you drowsy. Diphenhydramine can also cause anticholinergic side effects such as dry eyes, dry mouth, constipation & urinary retention but usually these side effects aren't as noticeable in young people, unlike elderly population who are more susceptible.
Sep 1, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A member asked:

Both of my older kids had chronic ear infections; does this mean my new baby will, too?

4 doctor answers9 doctors weighed in
Dr. Russell Faust
Dr. Russell Faustanswered
ENT and Head and Neck Surgery 29 years experience
Not necessarily: Family history - mother's and father's, and sibling's - can suggest a predilection for ear infections, but it is only a tendency, not definite. If there is a family history, monitor closely.
CA
A 35-year-old member asked:

How do I know whether the pain i'm having is a heart burn or something more serious like angina or coronary artery disease?

2 doctor answers4 doctors weighed in
Dr. Andrew Freeman
Cardiology 18 years experience
It's difficult: Depending on the nature of the pain, additional testing such as a stress test could be useful to help figure out where your chest pain is coming from.
Dr. Mario Matos-Cruz
Thoracic Surgery 39 years experience
See your cardiologist.
Mar 8, 2012
India
A 23-year-old member asked:

What is the most recommended allergy medication for itchy/watery eyes and sneezy/stuffy nose?

2 doctor answers3 doctors weighed in
Dr. Patrick Melder
ENT and Head and Neck Surgery 27 years experience
OTC or Rx: You can start with simple over the counter antihistamines like claritin, zyrtec, Allegra (get generic store brands to save money). If those don't work, your next step is to start with your pcp and you may benefit from nasal steroid sprays (flomase, nasonex, (mometasone) rhincort)!or antihistamine nasal sprays (astepro, astelin, patanase).
CA
A 27-year-old member asked:

Is it possible to catch pink eye from another person who only had an ear infection?

3 doctor answers5 doctors weighed in
Dr. Andrew Shatz
Ophthalmology 26 years experience
Rare but possible: The cold virus can be transferred to the eye from direct contact (touching an infected person or an object with the virus on it) or contact with airborne virus (from a sneeze or breath). Although it is unlikely for a viral ear infection to pass to someone's eye, the virus can last on surfaces for several hours. If they touch their ear, then you touch them, and then your eye, it is possible...
AL
A 18-year-old member asked:

Could this be anemia? My hands and feet are often cool, and when I jump to my feet, my heart rate speeds up. I also hear a pulse in my right ear.

2 doctor answers8 doctors weighed in
Dr. Robert Kwok
Pediatrics 33 years experience
Maybe, maybe not: A person whose heart rate increases a lot when he stands up, and wonders if he is anemic, can be evaluated at his primary care doctor's office. The doctor can check the person's blood pressure and pulse, first lying down and then standing up. After the doctor's evaluation, blood tests can be done. A reasonable explanation for the symptoms surely will be found, whether or not it is anemia.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.